Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Commentary on 2 Cases of Rare but Serious Side Effects of Commonly Used Medications

Dilemmas in Clinical Decision-making

KAHN, DAVID A., MD

Journal of Psychiatric Practice®: March 2018 - Volume 24 - Issue 2 - p 125–126
doi: 10.1097/PRA.0000000000000293
CLINICAL CASE DISCUSSIONS
Buy

In this issue of the journal, 2 case reports are presented that describe rare but serious side effects of commonly used medications. These cases illustrate dilemmas in clinical decision-making. The first describes the induction of seizures by low-dose venlafaxine in a predisposed individual, and the second describes the development of mild but significant leukopenia with sequential trials of olanzapine and risperidone. The association between a drug and a rare but potentially serious side effect in an individual patient can be difficult to determine with precision, and the decision to press ahead and try to work around the reaction, versus stopping the likely offender and finding a substitute, is a matter for seasoned clinical judgment.

KAHN: Department of Psychiatry, Columbia University College of Physicians and Surgeons, New York, NY

The author declares no conflicts of interest.

Please send correspondence to: David A. Kahn, MD, Department of Psychiatry, Columbia University College of Physicians and Surgeons, 601 West 168th Street, Unit 31, New York, NY 10032 (e-mail: dak1@columbia.edu).

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.